Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 68, NWS Phoenix, AZ

August 4, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 4, 2022, 4:08 AM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 4:08 AM MST (11:08 UTC)
Expired
Aug 4, 2022, 10:24 AM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WGUS55 KPSR 041108
FFWPSR
AZC007-041900-
/O.NEW.KPSR.FF.W.0068.220804T1108Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
408 AM MST Thu Aug 4 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  The Telegraph burn scar in...
  Gila County in east central Arizona...

* Until noon MST Thursday.

* At 408 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Telegraph Burn Scar. Between 0.5 and 1 inch of 
  rain has fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Telegraph. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Telegraph
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Telegraph Burn Scar.

* Some locations that will experience flash flooding include...
  Globe and Central Heights-Midland City.

This includes the following highways...
	AZ Route 70 between mile markers 253 and 259.
	US Highway 60 between mile markers 251 and 253.
	AZ Route 77 between mile markers 158 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Telegraph Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
      3323 11077 3319 11080 3319 11084 3322 11089
      3325 11091 3331 11091 3334 11085 3338 11081
      3341 11077

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
2 follow-up statements
116 
WGUS75 KPSR 041248
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
548 AM MST Thu Aug 4 2022

AZC007-041900-
/O.CON.KPSR.FF.W.0068.000000T0000Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
548 AM MST Thu Aug 4 2022

...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT 
UNTIL NOON MST TODAY FOR GILA COUNTY...

At 548 AM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Telegraph Burn Scar. 
Between 0.5 and 1 inch of rain has fallen. Flash flooding is ongoing 
or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Telegraph. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Telegraph Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Telegraph Burn Scar.

Some locations that will experience flash flooding include...
  Globe and Central Heights-Midland City.

This includes the following highways...
	AZ Route 70 between mile markers 253 and 259.
	US Highway 60 between mile markers 251 and 253.
	AZ Route 77 between mile markers 157 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Telegraph Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
      3323 11077 3319 11080 3319 11084 3322 11089
      3325 11091 3331 11091 3334 11085 3338 11081
      3341 11077

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
220 
WGUS75 KPSR 041724
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1024 AM MST Thu Aug 4 2022

AZC007-041734-
/O.CAN.KPSR.FF.W.0068.000000T0000Z-220804T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1024 AM MST Thu Aug 4 2022

...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR IS CANCELLED FOR 
GILA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3340 11074 3338 11069 3336 11065 3328 11071
      3323 11077 3319 11080 3319 11084 3322 11089
      3325 11091 3331 11091 3334 11085 3338 11081
      3341 11077

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:06 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 3:06 AM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
306 AM MST Thu Aug 4 2022

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Good shower and thunderstorm chances this morning across southern
Arizona will shift over southeast California this afternoon with
fairly limited chances for storms areawide on Friday. Better and
more widespread chances for storms is expected this weekend,
especially by Sunday, likely persisting into early next week.
Temperatures will remain quite warm each day through the upcoming
weekend with lower desert highs mainly between 102 to 107 degrees,
resulting in areas of moderate heat risk across the lower
deserts.

&&

.DISCUSSION...
Much of the area is in store for a rainy morning today with a
large thunderstorm complex that has developed across southeast
Arizona and is expected to track westward through southern
Arizona through around mid morning. Current trends indicate a few
of the storms are fairly strong and possibly severe over the high
terrain northeast of Tucson, but as they continue to progress
westward into the lower deserts some weakening is likely due to
considerable CIN in the lower levels. As these storms become more
elevated as they move into the Phoenix area, heavy rainfall is
likely to be the main threat with some small hail and localized
40-50 mph wind gusts also possible.

Hi-res CAMs have been fairly consistent showing this complex of
showers and thunderstorms progressing all the way to the CO River
by mid morning, but eventually winding down as they move into
southeast California. For this afternoon, subsidence behind the
complex of storms should mainly prohibit storm development across
much of southern Arizona, but with forced ascent focused across
southeast California from a weak trough passing by to our west,
additional thunderstorm development will be possible in southeast
California. Drier air is forecast to spread over the area tonight
into Friday, further limiting storm chances to mainly over the
eastern Arizona high terrain.

The drier air is likely to persist into Saturday over the western
deserts, but models show a return to a favorable moist
southeasterly flow over southeast Arizona by Saturday morning and
then spreading through the rest of Arizona later in the day.
Storm potential by Saturday afternoon will improve considerably
over the eastern Arizona high terrain with at least some potential
for additional storms into the south-central Arizona deserts if
the daytime CIN can be overcome. At this point in time, Sunday
looks to have the best chances for more widespread storm activity
with ample moisture spreading throughout the entire lower deserts
and with indications of larger scale forced ascent associated
with a potential inverted trough tracking westward into the
region. Forecast confidence lowers a good deal going into early
next week, but the weather pattern and moisture levels are likely
to remain fairly conducive for monsoon activity.

Near normal temperatures are expected over the next several days,
but with humidities continuing to be elevated, it will feel quite
hot, especially if there is plenty of afternoon sunshine. Assuming
more active monsoon storm conditions by Sunday, high temperatures
are likely to creep more toward the 100 degree mark with NBM
guidance showing 100-103 degree highs early next week.

&&

.AVIATION...Updated 1005Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Cluster of showers and thunderstorms is expected to move through
the Phoenix area early this morning. With this activity, gusty
outflow winds along with some heavy rainfall activity will be
possible. Activity is expected to move westward away from the
terminals by 14z, with much calmer conditions the rest of the
period. Light easterly winds through the morning hours will become
westerly by late morning into the early afternoon hours with
speeds aob 10 kts.

Southeast California/Southwest Arizona including KIPL and KBLH:

Southwesterly winds will become southeasterly at KIPL and
southerly at KBLH during the overnight with speeds at around 10
kts. Some leftover morning convection over SW Arizona may cross
over the Lower Colorado River Valley, resulting in VCSH across
KBLH. SCT-BKN cloud ceilings aoa 10-15 kft will prevail through
the period.

&&

.FIRE WEATHER...
Moisture levels will remain fairly good across the region through
early next week with somewhat limited chances for thunderstorms
through Friday, but improving chances starting this weekend. The
elevated moisture levels and recent rainfall will keep the overall
fire threat low. Minimum humidity levels will range mostly from
20-30%, except 30-40% over higher terrain of eastern areas.
Overnight recovery will vary widely between 40-80% depending on
thunderstorm and rainfall locations any given day. Winds will
generally remain light with some occasional afternoon upslope
gusts, and stronger gusts resulting from thunderstorm outflows.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Hirsch/Lojero
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 3, 10:27 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1027 PM MST WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      4 E DEER VALLEY         33.66N 112.05W
07/30/2022                   MARICOPA           AZ   PUBLIC

            ***DELAYED REPORT*** VIDEO OF 6-8 INCHES OF
            WATER FLOWING SOUTH DOWN 16TH STREET NEXT TO
            BUFFALO RIDGE PARK.

&&

SB
Special weather statement, Aug 4, 3:41 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
341 AM MST Thu Aug 4 2022

AZZ547>549-551>553-555-556-558-560>563-041130-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-San Carlos AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Dripping Springs AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
Southeast Gila County AZ-Globe/Miami AZ-
341 AM MST Thu Aug 4 2022

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 430 AM MST...

At 341 AM MST, Doppler radar was tracking a strong thunderstorm near
Superior, moving west at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Apache Junction, Florence, Globe,
Superior, Hayden, East Mesa, Christmas, Gold Canyon, Queen Creek, San
Carlos, Miami, Gold Camp, Usery Mountain Park, San Tan Valley,
Seville and Florence Junction.

This includes the following highways...
US Highway 60 between mile markers 179 and 259.
AZ Route 87 between mile markers 162 and 171.
AZ Route 202 between mile markers 22 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3319 11050 3314 11059 3315 11063 3307 11073
      3299 11076 3299 11079 3324 11095 3298 11133
      3301 11157 3332 11195 3358 11156 3365 11105
      3335 11044 3329 11046 3320 11040
TIME...MOT...LOC 1041Z 099DEG 32KT 3327 11105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:41 AM MSTSpecial Weather StatementPSRPinal49 min
Aug 4, 4:36 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 4, 4:44 AM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 4, 5:03 AM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 4, 5:11 AM MSTSpecial Weather StatementPSRMaricopa64 min
Aug 4, 5:33 AM MSTAreal Flood AdvisoryPSRMaricopa4 hr
Aug 4, 5:37 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 4, 6:49 AM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa6 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.